Hail, Elbert
- When
- June 29, 12:55 PM MST
- Where
- Elbert County, 9.24 mi WNW of Simla
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.220, -104.190
Severe thunderstorms produced large hail, up to golfball size, across portions Douglas and Elbert Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, up to golfball size, across portions Douglas and Elbert Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 29, 10:02 AM MST, 2 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1102 AM MDT Thu Jun 29 2017 .UPDATE... Issued at 1102 AM MDT Thu Jun 29 2017 Will not be making any changes to the forecast. Weak northerly flow has developed across northeast Colorado, but sunny skies are still causing strong warming. Westerly flow aloft will bring dry air at mid-levels, but the surface winds veering to the northeast this afternoon will help hold low level moisture over the region. The best area of surface convergence still seems like it will be over eastern Palmer Divide. Most of the showers this afternoon should be high based, with more gusty wind than rainfall. Models also continue to show another round of showers moving out of the mountains late in the evening. This will be associated with a short wave disturbance in the continuing westerly flow aloft. The going forecast shows higher pops as the evening wears on, to account for this scenario. If thunderstorms occur late tonight, lingering moisture and upslope flow overnight will produce low clouds tomorrow morning. && .SHORT TERM...(Today and tonight) Issued at 340 AM MDT Thu Jun 29 2017 Just a few exiting storms over far eastern Colorado early this morning aided by sagging upper jet now across southern portions of the state. Showers will have dissipated before sunrise under mainly clear skies. Today will be characterized with a relatively dry moderate westerly flow aloft then an upper trof will approach Northern Colorado by later tonight with increasing QG ascent ahead of the trof. Jet streak associated with the trof will also be draped across northern Colorado helping to aid showers and thunderstorms for much of tonight. Building high pressure over the norther high plains will keep much of northeast Colorado under shallow upslope flow this afternoon and tonight. Temperatures will continue to cool by 3-5 degrees this afternoon with behind shallow low level cooling tonight. Readings will mainly be in the mid 80s across the plains. High resolution models continue to focus on Elbert and Lincoln counties again for thunderstorms and even the chance for a severe storm with surface based CAPES ranging from 1000 to 2000j/kg. Further north and east, CAPE values are generally under 800j/kg and lower dewpoints especially along the Front range with readings dropping into the 30s/lower 40s. Initially this afternoon, storms will mainly have gusty winds with only brief rain. With increasing upslope flow this evening, low level moisture will increase allowing a better chance for showers. Have increased pops tonight due to the upslope flow and the lift moving in tonight.May even some stratus developing later tonight so will bump up cloud cover with mvfr conditions. .LONG TERM...(Friday through Wednesday) Issued at 340 AM MDT Thu Jun 29 2017 Foresee a number of changes in the large scale height/circulation pattern over Colorado and the swrn U.S. during the extended period. The first of these changes involves a marked cool down on Friday with a passing mid-level trough and a moist post-frontal upslope flow on the plains. Latest model guidance continues to trend temperatures downward for Friday. For instances, 24 hours ago, NAM MOS temp guidance gave Denver a high of 77 on Friday. The 29/0000Z NAM MOS now indicates a max temp of only 71. On the other hand, the last few runs of the GFS, ECMWF and Canadian Gem have not been as cool or as wet as the NAM as they do not maintain the moist upslope flow east of the mtns as long, and are not as cool aloft. For now, will use a blend of these models and stick with mid 70s for highs on the plains. However, should the upslope flow be as deep and persist as long as the NAM now indicates, high temps may end up being 3-5 degs F cooler, particularly should a heavy cloud cover linger for most of the day up against the foothills. As for precip chances, will raise PoPs slightly above those now in the forecast, with the higher PoPs on the plains during the morning hours and over and near the Front Range during the afternoon with heating and continued orographic forcing. Overall, 12-hr QPF should be light, generally under a quarter inch. Meanwhile, on the west slope, dry and warm conditions will persist with 70s in the valleys and 60s on the high slopes. With relatively light winds, the fire danger will ease some. By nightfall, precip east of the mtns should quickly decline from west to east with subsidence and drying kick in behind the exiting trough. The next change in our weather will happen this weekend with an upper-level ridge building in from the Four Corners region. Subsidence and warming aloft on the front side of this ridge should pretty much suppress deep convection for all but the higher elevations of the Front Range mtns on Saturday. Weakly developed updrafts at higher elevations may manage to produce a few, widely spaced t-storms. With temps warming aloft, so will sfc temps. Should see highs on Saturday 8-12 degs F above those predicted for Friday. By Sunday...the 500mb ridge axis and warmest air aloft are predicted to be over western Colorado by morning. GFS shows the ridge moving east across the state as a weak shortwave trough drops down over Utah. Other models show the ridge retrograding resulting in northwest flow aloft over the CWA. This appears to generate a dry and warmer downslope flow off the nrn fthls and Cheyenne Ridge which warms sfc temps another 4-7 deg f on the plains. T-storms on Sunday should be isolated in coverage, and mainly over the Front Range and Palmer Divide. Sunday night and Monday, models differ in the details, but all show a weak shortwave trough passing over the fcst area during the period. Slightly cooler temperatures, mid-level instability and slightly elevated PW should be adequate to go with a slight chance of afternoon t-storms mtns and plains. Independence Day and Wednesday...should see the large upper ridge over the Great Basin returning to Colorado with 700 mb temps warming to around 17C. The airmass accompanying the ridge appears quite dry, although we may still see a few gusty storms form initially over the high terrain and drifting over the nearby plains late in the day. Highs both days expected to be in the lower 90s, with very warm 70s and lower 80s in the high country. One final note, medium range models are now hinting at the formation of the North American summer monsoon which they show organizing over western Mexico and lower deserts of American southwest. No impact on us quite yet, but perhaps by late next week. Stay tune. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1102 AM MDT Thu Jun 29 2017 Gusty winds from high based afternoon thunderstorms will be the main aviation impact today. Another round of showers and thunderstorms is expected to develop later this evening. These showers will produce more rainfall, along with more gusty winds. After midnight, low clouds will be possible with ceilings dropping to MVFR and possibly some drizzle. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Dankers SHORT TERM...Entrekin LONG TERM...Baker AVIATION...Dankers
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1107 AM MDT Thu Jun 29 2017 COZ030>051-301715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1107 AM MDT Thu Jun 29 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are expected this afternoon and evening, mainly over the plains. A few storms could become severe over the eastern Palmer Divide region during the mid and late afternoon with damaging wind gusts to 60 mph and hail up to one inch in diameter. An approaching upper level disturbance and cold front late this evening will bring a better chance of showers and thunderstorms tonight to the Front Range foothills and northeast plains. These storms will produce more rainfall, and may produce hail up to one inch in diameter. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The chance for showers and thunderstorms will increase on Friday with a weak storm system moving across the state. The showery upslope precipitation east of the mountains will be accompanied by noticeably cooler temperatures. Precipitation amounts should be on the light side. Over the weekend, storm chances will decrease with a high pressure ridge building in from the Desert Southwest. Look for a slight uptick in thunderstorm activity and a slight dip in temperatures on Monday with another weak upper air disturbance passing over the area. Warmer and drier weather will then return to the outlook area for Independence Day and Wednesday beneath a strong ridge of high pressure. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required across Elbert, Lincoln, and southern Washington counties after 2 pm this afternoon.
The Denver radar (KFTG), 70 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698392, 698393, 698395, 698394, 698396.